Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 167, NWS Lincoln, IL

August 20, 20197 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 20, 2019, 10:06 AM CDT for 7 counties in Illinois. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 10:06 AM CDT (15:06 UTC)
Expired
Aug 20, 2019, 11:00 AM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeWitt County, IL, Logan County, IL, Macon County, IL, McLean County, IL, Piatt County, IL, Sangamon County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 10:15 AM CDTTSTM WND DMG1 Se Heyworth, ILLARGE TREE DOWN
Aug 20, 10:23 AM CDTTSTM WND DMGLatham, ILLINES AND POLES DOWN.
Aug 20, 10:30 AM CDTTSTM WND DMGClinton, ILLARGE TREE SPLIT IN HALF ON SOUTH ALEXANDER ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 6:18 AM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KILX 201506
SVRILX
ILC039-107-113-115-147-167-179-201600-
/O.NEW.KILX.SV.W.0167.190820T1506Z-190820T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1006 AM CDT Tue Aug 20 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Eastern Logan County in central Illinois...
  Northeastern Sangamon County in central Illinois...
  Northern Piatt County in central Illinois...
  De Witt County in central Illinois...
  Southeastern Tazewell County in central Illinois...
  McLean County in central Illinois...
  Northern Macon County in central Illinois...

* Until 1100 AM CDT.

* At 1005 AM CDT, severe thunderstorms were located along a line
  extending from Hudson to near Atlanta to Elkhart, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Decatur, Lincoln, Clinton, Normal, Le Roy, Forsyth,
  Heyworth, Lexington, Farmer City, Hudson, Maroa, Atlanta, Mount
  Pulaski, Warrensburg, Colfax, Downs, Argenta, Mansfield and Oreana.

This includes the following highways...
 Interstate 39 between mile markers 0 and 9.
 Interstate 55 between mile markers 130 and 181.
 Interstate 72 between mile markers 139 and 161.
 Interstate 74 between mile markers 122 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4067 8858 4062 8857 4061 8846 4016 8850
      3988 8883 3992 8941 3994 8948 3999 8949
      4063 8907 4063 8904 4066 8904 4066 8900
      4068 8898
TIME...MOT...LOC 1505Z 275DEG 32KT 4061 8899 4023 8923 3999 8948 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
3 follow-up statements
540 
WWUS53 KILX 201531
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1031 AM CDT Tue Aug 20 2019

ILC179-201540-
/O.CAN.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Tazewell-
1031 AM CDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAZEWELL COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Illinois.

LAT...LON 4067 8858 4062 8857 4061 8846 4016 8850
      3988 8883 3992 8941 3995 8938 4001 8930
      4054 8893 4061 8888 4068 8884
TIME...MOT...LOC 1530Z 274DEG 32KT 4065 8869 4021 8895 3994 8924 

$$

ILC039-107-113-115-147-167-201600-
/O.CON.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Logan-Sangamon-Piatt-De Witt-McLean-Macon-
1031 AM CDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHEASTERN LOGAN...NORTHEASTERN SANGAMON...NORTHERN PIATT...DE
WITT...EASTERN MCLEAN AND NORTHERN MACON COUNTIES...

At 1030 AM CDT, severe thunderstorms were located along a line
extending from near Lexington to Wapella to near Latham, moving east
at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bloomington, Decatur, Clinton, Normal, Le Roy, Forsyth, Heyworth,
Lexington, Farmer City, Maroa, Mount Pulaski, Warrensburg, Colfax,
Downs, Argenta, Mansfield, Oreana, Saybrook, Wapella and Towanda.

This includes the following highways...
 Interstate 55 between mile markers 169 and 181.
 Interstate 72 between mile markers 139 and 161.
 Interstate 74 between mile markers 135 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4067 8858 4062 8857 4061 8846 4016 8850
      3988 8883 3992 8941 3995 8938 4001 8930
      4054 8893 4061 8888 4068 8884
TIME...MOT...LOC 1530Z 274DEG 32KT 4065 8869 4021 8895 3994 8924 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
366 
WWUS53 KILX 201548
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1048 AM CDT Tue Aug 20 2019

ILC107-167-201558-
/O.CAN.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Logan-Sangamon-
1048 AM CDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN AND
NORTHEASTERN SANGAMON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Illinois.

LAT...LON 4061 8846 4016 8850 3988 8883 3989 8901
      4062 8855
TIME...MOT...LOC 1548Z 274DEG 32KT 4064 8850 4020 8875 3990 8897 

$$

ILC039-113-115-147-201600-
/O.CON.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Piatt-De Witt-McLean-Macon-
1048 AM CDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHERN PIATT...EASTERN DE WITT...SOUTHEASTERN MCLEAN AND
NORTHEASTERN MACON COUNTIES...

At 1048 AM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Fairbury to near Weldon to Forsyth,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Decatur, Forsyth, Farmer City, Argenta, Mansfield, Oreana, Saybrook,
De Land, Weldon, Bellflower, Arrowsmith, Cisco, Cropsey, De Witt,
Anchor, Lane and Galesville.

This includes the following highways...
 Interstate 72 between mile markers 139 and 161.
 Interstate 74 between mile markers 152 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4061 8846 4016 8850 3988 8883 3989 8901
      4062 8855
TIME...MOT...LOC 1548Z 274DEG 32KT 4064 8850 4020 8875 3990 8897 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
824 
WWUS53 KILX 201559
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1059 AM CDT Tue Aug 20 2019

ILC039-113-115-147-201609-
/O.EXP.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Piatt-De Witt-McLean-Macon-
1059 AM CDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIATT...EASTERN DE
WITT...SOUTHEASTERN MCLEAN AND NORTHEASTERN MACON COUNTIES WILL
EXPIRE AT 1100 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Illinois.

LAT...LON 4061 8846 4016 8850 3988 8883 3989 8901
      4062 8855
TIME...MOT...LOC 1559Z 275DEG 32KT 4063 8839 4019 8864 3989 8886 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:18 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 20, 6:18 AM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
618 AM CDT Tue Aug 20 2019

.SYNOPSIS...
Issued at 300 AM CDT Tue Aug 20 2019

Strong to severe thunderstorms will quickly move across central
and southeast Illinois this morning and early afternoon, bringing
the potential for damaging winds. As a cold front comes through
the area on Wednesday, expect another round of showers and
thunderstorms, although the severe weather threat will be much
lower. This front will be slow to exit the area, so the rain will
linger into Thursday in many areas.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 300 AM CDT Tue Aug 20 2019

Main focus for this forecast will be with the severe weather
potential for later this morning.

2 am radar and satellite imagery showing rapid development of
thunderstorms over the northwest quarter of Iowa, the start of an
MCS which has been suggested for the last few model cycles. This
seemed to be handled best by the 00Z runs of the HRRR and NMM-B
models. Using their timing, the squall line is expected to move
into the Galesburg area toward 8-9 am, reaching I-55 around 10-11
am, and southeast Illinois shortly after midday. Latest SPC Day1
outlook maintained the enhanced risk over most of the CWA except
east of I-57, with the greatest threat of significant wind damage
from about Havana northwest. A general weakening trend is expected
as the storms get further through the middle of the state, as the
cold pool pushes further ahead of the line.

Question after the storms will be how much the air mass recovers
this afternoon. Think it will probably be mid to late afternoon
before any significant clearing takes place. Forecast highs in the
mid 80s may be a bit optimistic, and will need to watch this
closely for the late morning update.

Next MCS expected to slide out of the central Plains late tonight.
Have added some 20-30% PoP's over the southwest CWA for very late
tonight, though a later arrival in our area appears more likely.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 300 AM CDT Tue Aug 20 2019

Strong upper trough associated with the low over western Quebec
will swing southward Wednesday night and Thursday. Tail end of
Wednesday's front is expected to hang up in the general vicinity
Wednesday night and Thursday, with the GFS being the most
progressive of the longer range models. Went with more of a slower
solution with the MCS, with healthy PoP's continuing near and
south of I-72 into Thursday night. However, latest models are
showing more of a southward push occurring by Friday evening.

With high pressure dominating the Great Lakes region this weekend,
the east/northeast flow is expected to keep our region dry. Think
the primary rain chances will hold off until Monday, as a cold
front swings across the northern Plains where the storm track will
be focused. Longer range models would suggest a delay until Monday
night, though this will be monitored for consistency in the next
model run.

Pleasant temperatures are expected behind Wednesday's front, with
highs generally in the upper 70s to around 80 and lows upper
50s/lower 60s into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 618 AM CDT Tue Aug 20 2019

High cirrus will overspread the area ahead of a line of severe
wind storms approaching from Iowa. MVFR to IFR vis and ceilings
are likely during the thunderstorms. Winds will likely gust to
40 mph in a large portion of the area, with 50-60 mph winds in
a few areas. Rough timing the arrival looks to be 14z at PIA, 15z
at BMI & SPI, 16z at DEC, and 17z at CMI. VFR conditions will
return once the precip moves out of the area. Winds will switch
to southerly ahead of the storm system. Winds will veer southwest
after system goes through and then become light and variable
tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
Hazardous weather outlook, Aug 20, 6:12 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
612 AM CDT Tue Aug 20 2019

ILZ027>031-036>038-040>057-061>063-066>068-071>073-211115-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
612 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

A cluster of strong to severe thunderstorms will accelerate
across central and southeast Illinois this morning through mid
afternoon. The primary hazard will be damaging wind gusts in
excess of 60 mph. Hail to the size of quarters will be possible.
While the threat is low, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will continue Wednesday and Thursday, especially
south of I-74.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning through 3 pm.

Shimon

In the hours before

Special weather statement, Aug 20, 9:31 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
931 AM CDT Tue Aug 20 2019

ILZ030-031-037-038-041-042-047-048-050-051-201530-
Logan-Tazewell-Marshall-Sangamon-Mason-Morgan-Woodford-Menard-McLean-
Cass-
931 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...TAZEWELL...CASS...
EASTERN PEORIA...NORTHERN MORGAN...SOUTHERN MARSHALL...NORTHEASTERN
SCOTT...LOGAN...WOODFORD...NORTHWESTERN SANGAMON...NORTHWESTERN DE
WITT...WESTERN MCLEAN AND MASON COUNTIES UNTIL 1030 AM CDT...

At 931 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chillicothe to near Pekin to near Easton
to near Meredosia. Movement was east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Springfield, Peoria, Bloomington, Pekin, Jacksonville, Lincoln,
Beardstown, Eureka, Mason City, Lacon, Virginia, Normal, East Peoria,
Morton, Washington, Alexander, Creve Coeur, Sherman, Metamora and
Riverton.

This includes the following highways...
 Interstate 155 between mile markers 0 and 31.
 Interstate 39 between mile markers 0 and 36.
 Interstate 474 between mile markers 9 and 14.
 Interstate 55 between mile markers 99 and 186.
 Interstate 72 between mile markers 68 and 96.
 Interstate 74 between mile markers 93 and 139.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central and west central Illinois.

LAT...LON 4093 8905 4092 8893 4075 8893 4075 8870
      4052 8881 4028 8906 4028 8915 4018 8916
      3965 8979 3975 9049 3979 9048 3979 9059
      3989 9058 4027 8996 4057 8965 4080 8956
      4095 8945 4098 8954 4104 8952 4104 8905
TIME...MOT...LOC 1431Z 283DEG 47KT 4095 8946 4056 8957 4026 8988 3982
9059

Barnes
Local storm report, Aug 20, 9:37 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
937 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     RUSHVILLE               40.12N 90.57W
08/20/2019                   SCHUYLER           IL   EMERGENCY MNGR

            TREE LIMBS WERE BLOWN DOWN ALONG US-24 FROM RUSHVILLE TO
            RAY

&&

LAUFENBERG
Local storm report, Aug 20, 9:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
952 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/20/2019                   KNOX               IL   911 CALL CENTER

            NUMEROUS TREES BLOWN DOWN ACROSS GALESBURG TAKING POWER
            LINES DOWN

&&

LAUFENBERG

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:20 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Schuyler, Stark70 min
Aug 20, 9:31 AM CDTSpecial Weather StatementILXCass, Logan, McLean, Marshall, Mason, Menard and 3 more59 min
Aug 20, 10:17 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Morgan, Sangamon45 min
Aug 20, 10:42 AM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas, Macon, Moultrie, Piatt18 min
Aug 20, 11:05 AM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas, Moultrie, Piatt, Vermilion55 min
Aug 20, 11:35 AM CDTSevere Thunderstorm WarningILXEdgar, Vermilion40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.